EconPapers    
Economics at your fingertips  
 

Resurrecting equilibria through cycles in an overlapping generations model of money

Richard Barnett (), Joydeep Bhattacharya () and Helle Bunzel

Journal of Macroeconomics, 2010, vol. 32, issue 2, 515-526

Abstract: Momentary equilibria are defined as points that satisfy agents' optimality conditions and market clearing at any date. However, some dynamic sequences commencing from such points may not be considered valid equilibria because they asymptotically violate some economic restriction of the model. This paper studies a pure-exchange monetary overlapping generations economy in which young and old agents face exogenous minimum consumption requirements, and money is the only asset. The presence of the minimum consumption requirement on the old is shown to produce multiperiodic monetary equilibria in which real balances cycle forever between "momentary" equilibrium points (those which generate monetary sequences that potentially violate equilibrium strictures asymptotically). The novelty is to show that segments of the intergenerational offer curve that would have been deemed dynamically invalid can, in fact, be used to produce asymptotically valid cyclical paths. Indeed, a limit cycle can bestow dynamic validity on momentary equilibrium points that had erstwhile been classified as dynamically invalid.

Keywords: Monetary; equilibria; Cycles; Minimum; consumption; requirements (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0164-0704(10)00002-9
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Resurrecting Equilibria Through Cycles in an Overlapping Generations Model of Money (2010)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmacro:v:32:y:2010:i:2:p:515-526

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-07-01
Handle: RePEc:eee:jmacro:v:32:y:2010:i:2:p:515-526